Alert archive / North Carolina / Beach Hazards Statements in 2023
Beach Hazards Statement 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 18, 2023, 8:18 PM EDT for 4 counties in North Carolina. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2023, 8:18 PM EDT (00:18 UTC)
- Expired
- May 19, 2023, 7:39 PM EDT
- In force
- 23 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083 WHUS42 KMHX 190018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Thu May 18 2023 NCZ195-191230- /O.EXP.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ /O.NEW.KMHX.BH.S.0018.230519T0018Z-230520T0000Z/ West Carteret- 818 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Bogue Banks beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-205-191230- /O.EXP.KMHX.BH.S.0017.000000T0000Z-230519T0000Z/ /O.NEW.KMHX.BH.S.0018.230519T0018Z-230520T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island- 818 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Onslow County beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ203-191230- /O.NEW.KMHX.BH.S.0018.230519T0018Z-230520T0000Z/ Northern Outer Banks- 818 PM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
671 WHUS42 KMHX 190833 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 433 AM EDT Fri May 19 2023 NCZ195-203-192045- /O.CON.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ West Carteret-Northern Outer Banks- 433 AM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches, Shackleford Banks beaches, and Bogue Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-205-192045- /O.CON.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island- 433 AM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Onslow County beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
541 WHUS42 KMHX 191454 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1054 AM EDT Fri May 19 2023 NCZ195-203-200000- /O.CON.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ West Carteret-Northern Outer Banks- 1054 AM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches, Shackleford Banks beaches, and Bogue Banks beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-199-204-205-200000- /O.CON.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ East Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island- 1054 AM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Onslow County beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
825 WHUS42 KMHX 192339 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 739 PM EDT Fri May 19 2023 NCZ196-203>205-201145- /O.CAN.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ /O.NEW.KMHX.BH.S.0019.230520T0000Z-230521T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 739 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM tomorrow afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-200045- /O.CAN.KMHX.BH.S.0018.000000T0000Z-230520T0000Z/ West Carteret-Coastal Onslow- 739 PM EDT Fri May 19 2023 ...BEACH HAZARDS STATEMENT IS CANCELLED... A Moderate Risk of rip currents is forecast for Carteret County beaches south of Cape Lookout and Onslow County beaches. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 18, 7:01 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 18, 7:01 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
701 PM EDT Thu May 18 2023
.SYNOPSIS...
Moisture from a stalled front to the south, returns north late
tonight, and a weak low will develop along the front as it
lifts back north along the NC coast Friday. High pressure then
briefly builds in Saturday before a cold front crosses through
the region late this weekend. Cooler high pressure then builds
in early next week.
&&
.NEAR TERM /Through Tonight/...
As of 7 PM Thu...Fcst remains generally unchanged. Rain shield
remains just to the south and west of ENC as high pres remains
locked in across the region. Eventually this shield of
stratiform rain will lift north as pressures fall off the NC
coast overnight, and isntropic lift inc from s to n. Rain will
become widespread, esp for sern half of the FA by daybreak Fri.
Think the thunder threat will remain mostly offshore, and have
trimmed back areal covg of TS for all but the immediate coastal
counties through Fri.
Prev disc... As of 315 PM Thu...Latest analysis shows stalled
frontal boundary draped through the deep south. The front will
slowly lift northwards overnight, as coastal trough and low
pressure develop along the SE coast. Deeper moisture advection
develops overnight, with PWATs climbing back to 1.5-2". Radar
shows light returns slowly lifting northwards towards the
southern forecast area this afternoon, most of this is likely
virga with dry low levels. But as low levels moisten up over the
next few hours will start to see sprinkles/light rain. Showers
then overspreading the area from south to north overnight into
early Fri am. Locally heavy rain possible along the coast
towards early Fri morning. Lows in the upper 50s to mid 60s.
&&
.SHORT TERM /FRIDAY/...
As of 315 PM Thu...Shortwave aloft crosses the Carolinas
through the day leading to the strengthening of the coastal
trough along the SE coast with low pressure strengthening
through the day. Numerous showers and isolated thunderstorms
expected Fri, with precip continuing to spread from south to
north. Svr threat still looks low, with very little instability.
Main threat still looks like potential for locally heavy rain.
Widespread 0.5-2", with locally higher amts possible esp along
the coast. Precip chances diminishing from west to east late.
Low level thickness values, ENE flow and cloudy skies support
highs below normal, in the low to mid 70s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 0500 Thursday...Unsettled weather through the weekend
with a dynamic system passing through into Sat AM and two cold
fronts passing through Sunday and Monday. Clearer pattern after
the second front Mon.
Weekend...The low continues lifting to the NNE from coast at the
NC/VA border with the associated cold front extending Sward
over the NOBX. Stronger showers and some isolated tstorms are
expected to be ongoing E of the front with potential for light,
wrap around moisture fed showers lingering just W of the front/S
of the Low. Serly winds 10-15kt on the E side of the cold front
with winds becoming more Werly S of the Low/behind the front.
Bit of a lull in precip activity as the low lifts out of the
area towards New England dragging its associated cold front N
and E. However, another cold front stretched NE to SW from the
Great Lakes to the Wern Gulf Coast approaches the FA, again
ramping up the chances for more precip Saturday afternoon. WAA
and some clearing between the two fronts will allow Ts to reach
into the 80s once again. The front will reach the FA after
sunset Saturday night and will be pushing off the coast by
sunrise Sunday. During the day Sunday, the FA will once again be
wedged between two cold fronts, the one pushing offshore and
another sinking S across the Mid-Atlantic. When coupled with
upper level trough axis about the low to the N and a jet streak
traveling around ridging over the Sern Gulf, showers are
expected to persist through most of the day Sunday.
Next week...The aforementioned cold front approaching from the N
sinks through the area late Monday, pushing S of the FA overnight.
Clearing, dwindling precip chances, NEerly flow persist into
midweek with a Max/Min T split of mid-upper 70s/mid 50s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 7 PM Thu...VFR conditions are expected through this
evening, with widespread sub-VFR developing late tonight/early
Fri morning and continuing through Friday. High confidence in
MVFR cigs developing at all terminals between 6-16z, with
potential for IFR then in the afternoon, and esp towards the
evening hours Fri night as flow becomes more northerly behind
departing low pres. Rain will overspread from S to N through
the late night and morning Fri, with heaviest rain and isolated
tstms along the coast. Gusty E to NE winds diminish a bit this
evening, becoming gusty again Fri morning.
LONG TERM /Friday night through Tuesday/...
As of 0545 Thursday...Widespread subVFR flight cats due to
showers/storms from a coastal trough, developing low pressure
along a front, and then multiple cold fronts passing through
impact the area through much of the weekend into Monday. Brief
improvement expected early Sat with some clearing forecast while
region is between two fronts but shower/tstorm chances increase
again Sat afternoon ahead of a cold front that will pass
overnight. Sub VFR flight cats possible again for most of the
day Sunday while the FA is between two fronts yet again.
Improving flight conditions next week.
&&
.MARINE...
SHORT TERM /through Friday/...
As of 315 PM Thu...Latest obs show NE/E winds 15-25 kt gusting
to 30 kt and seas 5-8 ft. Gusty E to ENE winds will continue
into Fri, with seas peaking at 6-10 ft. SCAs continue for the
coastal waters, sounds and Neuse/Bay Rvrs. Numerous showers and
sct thunderstorms expected across the waters Fri.
LONG TERM /Friday night through Tuesday/...
As of 0600 Thursday...Very dynamic forecast with less than
pleasant boating conditions persisting through most of the
weekend with low pressure traveling up the coast and its
associated cold front pushing E through coastal waters early
Sat, another cold front passing through from W to E overnight
Sat/Sunday morning, and yet another cold front sinking S through
the area Monday.
Serly winds 10-15g20kt Sat, seas 4-5ft. Stronger winds Sat
night into Sunday morning ahead of cold front, 10-20g25kt. Nerly
10-15G20kt behind the front Sunday, seas 3-5ft. Another cold
front passes through Mon with NEerly 15-20G25kt expected behind
the front.
&&
.TIDES/COASTAL FLOODING...
As of 230 PM Thu...The combination of strong E/NE flow and high
astronomical tides could lead to minor coastal flooding this
evening along the Beaufort and Morehead City waterfronts during
the high tide. Only minimal impacts are expected with inundation
of around 1 foot above ground level.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 2 PM EDT Friday for AMZ135-137-230-
231.
Small Craft Advisory until 10 AM EDT Saturday for AMZ150-152-
154.
Small Craft Advisory until 2 AM EDT Saturday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/TL
SHORT TERM...CQD
LONG TERM...CEB
AVIATION...TL/CEB
MARINE...CQD/CEB
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, May 18, 6:25 AM EDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 625 AM EDT Thu May 18 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-191030- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 625 AM EDT Thu May 18 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-191030- Northern Outer Banks- 625 AM EDT Thu May 18 2023 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-204-205-191030- West Carteret-East Carteret-Ocracoke Island-Hatteras Island- 625 AM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. Minor coastal flooding will be possible around the time of Thursday evening's high tide due to a combination of strong easterly flow and high astronomical tides. Inundation of around 1 foot above ground level will be possible along the Beaufort and Morehead City waterfronts and adjacent to the tidal creeks in Carteret County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-191030- Coastal Onslow- 625 AM EDT Thu May 18 2023 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Minor coastal flooding will be possible around the time of Thursday evening's high tide due to a combination of strong easterly flow and high astronomical tides. Inundation of around 1 foot above ground level will be possible for areas adjacent to the tidal creeks in Onslow County. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:58 AM EDT | Areal Flood Advisory | MHX | Onslow | 5 hr |
| May 19, 2:40 PM EDT | Areal Flood Advisory | MHX | Carteret, Craven, Pamlico | 6 hr |
| May 19, 3:19 PM EDT | Small Craft Advisory | MHX | 5 hr | |
| May 19, 7:39 PM EDT | Beach Hazards Statement | MHX | Carteret, Dare, Hyde | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.